Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 75, NWS Louisville, KY

May 4, 2003Green County, Taylor County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 4, 2003, 5:30 PM CDT for Green County, Taylor County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 5:30 PM CDT (22:30 UTC)
Expired
May 4, 2003, 6:15 PM CDT
In force
45 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Green County, KY, Taylor County, KY

The radar

The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WUUS53 KLMK 042230
SVRLMK
KYC087-217-042315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
630 PM EDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREEN COUNTY IN SOUTH CENTRAL KENTUCKY
  NORTHWESTERN TAYLOR COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 715 PM EDT(615 PM CDT)

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CREAL...OR ABOUT 50 MILES NORTHEAST OF
  BOWLING GREEN...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALOMA...HOBSON AROUND 640 PM EDT
  CAMPBELLSVILLE AROUND 645 PM EDT
  ELK HORN AROUND 650 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL. IF 
YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY 
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED 
POWER LINES.

LAT...LON 3746 8571 3728 8572 3730 8526 3747 8531

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:30 PM CDT, 3 hours earlier.

Area forecast discussion, May 4, 2:30 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT SUN MAY 4 2003

AT MID AFTERNOON AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING INTO
THE FAR WESTERN PARTS OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA.
ONE CELL HAS BEEN SEVERE...PUTTING OUT LARGE HAIL. REST HAVE BEEN
PRIMARILY RAIN PRODUCERS. THE ELEVATED THUNDERSTORMS ARE OCCURRING
IN THE OVERRUNNING AHEAD OF WARM FRONT THAT IS STILL OUT OVER
WESTERN MISSOURI.

WILL TREND TOWARD THE ETA FOR DAY 1 AND MORE TOWARD THE GFS FOR DAYS
2 AND 3.

MAIN PROBLEMS THIS AFTERNOON ARE THE AREA OF SHOWERS AND
THUNDERSTORMS MOVING IN THIS EVENING AND THEN ENDING BRIEFLY DURING
THE DAYTIME HOURS ON MONDAY. TIMING THE SHOWERS AND AMOUNT OF RAIN.
ALSO THE WINDS AS GRADIENT INCREASES TONIGHT.

SHORT TERM...
WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS INTO WESTERN PART OF
FA AT BEGINNING OF PERIOD WITH WIDESPREAD SHOWERS SPREADING OVER
REST OF FA EARLY THIS EVENING. EXPECT SEVERAL PERIODS OF SHOWERS AS
WARM AIR RIDES UP OVER THE WARM FRONT. AS LOW MOVES TO THE EAST...
WARM FRONT WILL PUSH EAST INTO FA OVERNIGHT. TEMPERATURES WILL COOL
WITH ONSET OF PRECIPITATION...GETTING A LITTLE COOLER THAN
GUIDANCE...THEN WARMING DURING THE LATTER PART OF THE NIGHT.

PRESSURE GRADIENT WILL INCREASE DURING NIGHT WITH WINDS PICKING UP
AND BECOMING MORE SOUTHERLY.

AS WE GET INTO THE WARM SECTOR ON MONDAY...SHOWERS WILL END
TEMPORARILY DURING THE MID PART OF THE DAY. WITH THE WARMER AIR AND
SOME BREAKS IN THE CLOUDS...TEMPERATURES WILL RAISE RAPIDLY WILL
INTO THE 70S AND TO NEAR 80 IN PLACES. HOWEVER WINDS WILL BE GUSTY
AND WILL ADD GUSTS TO FORECAST.  THEN AS AFTERNOON HEATING TAKES
EFFECT AND CAP BREAKS...EXPECT STRONG THUNDERSTORMS AHEAD OF THE
COLD FRONT. SPC HAS MODERATE RISK OVER PARTS OF FA AND WILL MENTION
STRONG STORMS.

WITH FRONT IN VICINITY AND RIPPLES MOVING ALONG THE FRONT...WILL
KEEP CHANCE OF SHOWERS IN FORECAST THROUGH WEDNESDAY.

EXTENDED...
WET WEATHER PATTERN TO CONTINUE WITH CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY...THURSDAY THROUGH SUNDAY. WILL STAY CLOSE TO
GUIDANCE VALUES FOR TEMPERATURES.

.LMK...NONE.

SCHOLZ
Hazardous weather outlook, May 4, 1:25 PM CDT, 4 hours 5 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
225 PM EDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLIGHT RISK OF SEVERE THUDERSTORMS EXISTS TONIGHT ACROSS THE
OUTLOOK AREA. A WARM FRONT MOVING INTO CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA TONIGHT IS EXPECTED TO BE ACCOMPANIED BY WIDESPREAD
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BE SEVERE LATE
TONIGHT WITH DAMAGING WINDS THE MAIN THREAT. IN ADDITION...RAINFALL
OF 1 TO 3 INCHES IS POSSIBLE OVERNIGHT...PRIMARILY OVER SOUTH
CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY...WITH ISOLATED AMOUNTS
IN EXCESS OF 3 INCHES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON INTO
EARLY TUESDAY MORNING. SOME STORMS COULD BE SEVERE WITH DAMAGING
WINDS THE MAIN THREAT...WITH AREAS GENERALLY ALONG AND WEST OF
INTERSTATE 65 UPGRADED TO A MODERATE RISK. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE IN STRONGEST STORMS. UNSETTLED WEATHER WILL
CONTINUE MOST OF THE WEEK WITH SCATTERED THUNDERSTORMS ACROSS THE
OUTLOOK AREA ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT AND AGAIN LATE
MONDAY AND EARLY TUESDAY.

REITMEYER

In the hours before

Local storm report, May 4, 4:05 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
505 PM EDT SUN MAY 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    BEAVER DAM                KY   .75 INCH HAIL
05/04/03   OHIO                           REPORTED BY TRAINED
                                          SPOTTER. ALSO...MARBLE SIZE
                                          HAIL WAS REPORTED IN
                                          HARTFORD AND ROCKPORT.

MRC
Local storm report, May 4, 4:40 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
540 PM EDT SUN MAY 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    CANEYVILLE                KY   .75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY NWS
                                          COOPERATIVE OBSERVER.

MRC
Local storm report, May 4, 4:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
559 PM EDT SUN MAY 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    6 W LEITCHFIELD           KY   .75 INCH HAIL
05/04/03   GRAYSON                        HIGHWAY 54 TURNED WHITE
                                          DUE TO COVERING OF HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0544 PM    2 NE LEITCHFIELD          KY   .75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0538 PM    SADLER                    KY   1.75 INCH HAIL
05/04/03   GRAYSON                        REPORTED BY LAW
                                          ENFORCEMENT.

0547 PM    4 S LEITCHFIELD           KY   .50 INCH HAIL
05/04/03   GRAYSON                        MARBLE SIZE HAIL COVERED
                                          THE GROUND IN THE BEAR
                                          CREEK AREA. REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 4, 5:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
612 PM EDT SUN MAY 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    PRICEVILLE                KY   1.00 INCH HAIL
05/04/03   HART                           LARGE HAIL UP TO QUARTER
                                          SIZE COVERED THE GROUND.
                                          REPORTED BY TRAINED
                                          SPOTTER.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:40 PM CDTSevere Thunderstorm WarningLMKOhio35 min
May 4, 4:19 PM CDTSevere Thunderstorm WarningLMKGrayson41 min
May 4, 4:59 PM CDTSevere Thunderstorm WarningLMKHart46 min
May 4, 5:51 PM CDTSevere Thunderstorm WarningLMKCasey, Taylor39 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.